MAUDE Adverse Event Report: STRYKER GMBH CANNULATED SCREW, PARTIALLY THREADED ASNIS III Ø4.0X60MM TL20MM; SCREW, FIXATION, BONE

STRYKER GMBH CANNULATED SCREW, PARTIALLY THREADED ASNIS III Ø4.0X60MM TL20MM; SCREW, FIXATION, BONE
Catalog Number 325060
Medical Device Problem Code Unraveled Material (1664)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/17/2024
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: "we were using a 60mm 4.0 stainless screw over a 1.4 threaded k wire and the end of the screw became unthreaded.The surgeon had to open on the lateral side and then he took wire cutters to cut off the end that became unthreaded.After that, he was able to remove the screw and put a different 60mm screw in which didn't have the same issue.".
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
Please note the corrections to d4 lot # and d4 gtin.The reported event could be confirmed based on the received x-ray and the returned device, since the thread is unwind as described in the event description.The device inspection revealed the following: the cannulated screw including the peeled off section of the thread was returned for evaluation.The visual inspection of the hexagon recess has shown that there are deformations in clockwise direction visible.The deformation are an indication for high force application during the screw insertion.The microscopic inspection has shown that the cutting feature at the forefront of the thread fragment is intact and in a good shape, there is no indication for any metallic contact or that the feature was not sharp during use.The inspection of the fracture face has shown that the material is homogenous, which indicates material conformity.A review of the device history for the reported lot did not indicate any abnormalities.The lot in question was manufactured in the year 2018 with a lot size of (b)(4) pieces.The complaint history was reviewed and there are no other complaints registered for the affected lot number.No corrective actions are required at this time.A labeling review was performed and following statement from the operative technique asnis iii cannulated screw system (as-st-2, rev 2, 11-2016) can be pointed out: the self-cutting and self-tapping tip of the asnis 4.0mm screw is intended for cancellous bone.In dense cortical bone pre-drilling with the cannulated drill ø2.7mm (702449) and use of the cannulated tap ø4.0mm (702454) is recommended, especially when placing oblique screws.No indications of material, manufacturing or design related problems were found during the investigation.The case was discussed with medical affairs and rnd with the following result: the cutting function of the screw is at a 45 degree angle at the front of the screw.If the screw is inserted at an angle of more than 45 degrees, the cutting edge loses its function at one point.In the worst case, it may even hit the flat surface of the thread flank.This means that there is a strong load at this point when the screw hits the cortical bone, which can be especially in young patients quite strong.As a result, the load at this point is very high without the presence of a cutting edge, which can ultimately lead to the thread peeling off.In this context, it can also be mentioned that the screws of the asnis iii system are cancellous bone screws, which are characterized by a relatively thin core and a wide and deep thread, whereby bi-cortical use is not necessarily intended.Therefore, the only way to avoid such an incident in this case is to use a tap.Based on investigation, the root cause was attributed to a user related issue.The event was caused by not using a tap as recommended in the operative technique.If more information is provided, the case will be reassessed.
 
Event or Problem Description
As reported: "we were using a 60mm 4.0 stainless screw over a 1.4 threaded k wire and the end of the screw became unthreaded.The surgeon had to open on the lateral side and then he took wire cutters to cut off the end that became unthreaded.After that, he was able to remove the screw and put a different 60mm screw in which didn¿t have the same issue.".

Brand Name
CANNULATED SCREW, PARTIALLY THREADED ASNIS III Ø4.0X60MM TL20MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20685458
Report Number0008031020-2024-00620
Device Sequence Number15313575
Product Code HWC
UDI-Device Identifier07613327078138
UDI-Public(01)07613327078138(10)Y01725
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K213199
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number325060
Device Lot NumberY01725
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/17/2024
Supplement Date Received by Manufacturer01/30/2025
Initial Report FDA Received Date11/14/2024
Supplement Report FDA Received Date02/25/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/16/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age10 YR
Patient SexMale